Alert archive / Mississippi / Flash Flood Warnings in 2016
Flash Flood Warning 81, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 26, 2016, 8:38 PM CDT for Benton County, Marshall County, Mississippi; Fayette County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2016, 8:38 PM CDT (01:38 UTC)
- Expired
- May 26, 2016, 11:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benton County, MS, Marshall County, MS, Fayette County, TN
The radar
The Memphis radar (KNQA), 69 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 1.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343
WGUS54 KMEG 270138
FFWMEG
MSC009-093-TNC047-270445-
/O.NEW.KMEG.FF.W.0081.160527T0138Z-160527T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
838 PM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHWESTERN BENTON COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHERN FAYETTE COUNTY IN WEST TENNESSEE...
* UNTIL 1145 PM CDT
* AT 838 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE
AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HOLLY SPRINGS...LAMAR...SNOW LAKE SHORES...SLAYDEN...LAGRANGE...MT
PLEASANT...RED BANKS...MICHIGAN CITY...PIPERTON...ROSSVILLE...
MOSCOW...GRAND JUNCTION...LA GRANGE...MAHON...VICTORIA...FORTY
FIVE...HUDSONVILLE...EARLY GROVE...CAYCE AND ATWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3478 8919 3478 8965 3506 8964 3506 8920
3500 8920 3499 8919
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 26, 7:01 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 26, 7:01 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Memphis TN 701 PM CDT THU MAY 26 2016 .UPDATE... Update to increase pops this evening across areas along and north if Interstate 40 this evening. && .DISCUSSION... A mesoscale convective system (MCS) continues to advance southward across west Tennessee this evening with strong wind gusts and small hail...with winds occasionally reaching severe limits as it progresses into an unstable airmass represented by mlcapes on the order of 2000 j/kg. Further west across northeast Arkansas and the Missouri Bootheel...numerous less organized convection with pulse severe at times with mainly near severe wind gusts and heavy rainfall will continue this evening. All convective coverage and intensity will wane later this evening. Another shortwave will approach from the Arklatex after midnight with increasing chances for showers and storms mainly along and west of the Mississippi River. Updates to increase pops this evening have been sent. JLH && .PREV DISCUSSION... /issued 310 PM CDT THU MAY 26 2016/ DISCUSSION...Water Vapor satellite/WSR-88D Vad Wind Profile trends this afternoon indicate the development of a Mesoscale Convective System across southeast Missouri along last nights convective activity across southwest/east central Missouri. Another MCS is located across eastern Texas. At the surface, a warm front is located over portions of the central Plains and into western Missouri with a cold front over the Texas/Oklahoma panhandle and a dryline extending south into west Texas. Further east, a ridge of high pressure is centered over the southeast United States. Deep low level moisture is being advected up into the lower Mississippi Valley in between these two features with surface dewpoints in the lower 70s. As of 2 pm CDT, temperatures across the Mid-South are in the 80s to around 90 degrees. Strong/Severe thunderstorm potential remains the predominant challenge in this afternoon's forecast issuance. Short term model/convective trends suggest shower and thunderstorm coverage should increase across the forecast area into this evening as a convective outflow boundary from activity over western Kentucky moves south. At this time, think the best coverage will occur north of I-40 and along and west of the Mississippi River. Surface based CAPE values approaching 3000 J/kg, steep 700-500 mb layer mid-level lapse rates, and overall weak shear suggest pulse type thunderstorms with perhaps some quasi-organization. Damaging winds will be the primary severe thunderstorm threat with perhaps a secondary threat of large hail. Localized flash flooding from heavy rainfall is also possible. Models indicate additional shortwaves embedded within southwest flow aloft will move across the Lower Mississippi Valley into the weekend. This is expected to result in the development of additional isolated/scattered showers and thunderstorms with the best coverage over north/northeast Arkansas and the Missouri Bootheel with overall coverage diminishing somewhat towards the end of the weekend. Long term models indicate showers and thunderstorm chances will continue into next week as an upper level ridge will remain over the southeast United States and another front approaches from the Middle Mississippi Valley and Southern Plains. CJC && .AVIATION... 00z TAF Set Reductions in cigs/vsbys will continue in convection this evening at all sites except KTUP. Strong wind gusts will also be likely with the strongest storms. Convection should diminish in coverage and intensity later this evening with a return to VFR conditions. Late tonight another shortwave will approach and bring additional chances for convection...especially to KJBR and maybe as far east as KMEM. In addition...lowering mvfr cigs are expected as stratus redevelops before sunrise. MVFR cigs should mix out by mid morning with a return to VFR conditions. There will likely be additional thunderstorms again by Friday afternoon during peak heating. JLH && .MEG Watches/Warnings/Advisories... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 26, 3:15 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 315 PM CDT THU MAY 26 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-272215- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 315 PM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY WEST OF THE MISSISSIPPI RIVER AND NORTH OF I-40 INTO TONIGHT. DAMAGING WINDS WILL BE THE PREDOMINANT THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, May 26, 5:35 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG ALAMO 35.78N 89.12W
05/26/2016 CROCKETT TN PUBLIC
A LARGE TREE IS DOWN.
&&
AJCLocal storm report, May 26, 5:36 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
536 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND GST WEST MEMPHIS 35.15N 90.18W
05/26/2016 M59 MPH CRITTENDEN AR ASOS
WEST MEMPHIS AIRPORT REPORTED 59 MPH WIND GUST.
&&
AJCLocal storm report, May 26, 5:44 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
544 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 2 N JACKSON 35.66N 88.83W
05/26/2016 E0.75 INCH MADISON TN PUBLIC
PENNY SIZE HAIL IN NORTH JACKSON.
&&
AJCLocal storm report, May 26, 5:59 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
559 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL BEECH BLUFF 35.60N 88.63W
05/26/2016 E0.50 INCH MADISON TN PUBLIC
DIME SIZE HAIL IN BEECH BLUFF.
&&
AJCLocal storm report, May 26, 7:00 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
700 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HEAVY RAIN 6 NNW PINSON 35.57N 88.76W
05/26/2016 M2.00 INCH MADISON TN PUBLIC
TWO INCHES OF RAIN MEASURED OVER PAST 90 MINS.
&&
AJCLocal storm report, May 26, 7:44 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
744 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM FLASH FLOOD PARAGOULD 36.06N 90.51W
05/26/2016 GREENE AR PUBLIC
ONE TO TWO FEET OF WATER COVERING CARROLL ROAD NEAR
WALMART AND HIGHWAY 412.
&&
AJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 5:25 PM CDT | Special Weather Statement | MEG | DeSoto | 35 min |
| May 27, 5:44 PM CDT | Special Weather Statement | MEG | DeSoto | 31 min |
| May 26, 8:10 PM CDT | Flash Flood Warning | MEG | Fayette | 3 hr |
| May 27, 6:03 PM CDT | Special Weather Statement | MEG | Shelby | 42 min |
Nearby
Flash Flood Warnings in Mississippi, 2016Flash Flood Warnings in Tennessee, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.